# SDR 2004UALA00840

- Difficulty date: September 14, 2004
- Submitted: September 21, 2004
- Operation: Air carrier
- Aircraft: N795UA
- Make and model: Boeing 777222
- Aircraft serial: 26927
- Aircraft time: 30,139 hours, 4,648 cycles
- Engine: Pwa PW4090
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Engine
- Condition: Failed
- Location: Nr 2
- Stage of operation: CL
- How discovered: O
- Nature of condition: K, E, J
- Precautionary procedure: E, J, A

## Discrepancy

LOSS OF OIL PRESSURE IN NR 2 ENGINE AND ENGINE VIBRATION.  MAINTENANCE FOUND METAL ON THE MASTER & NR 4 BEARING CHIP DETECTORS, & METAL IN THE TAILPIPE.  THE ENGINE WAS REPLACED IN SEA.  TEARDOWN REVEALED THE THRUST BALANCE CAVITY ROTATING OUTER SEAL CAUGHT FIRE & BURNED AWAY.  SUBSEQUENT HEAT DISTRESS LIBERATED LARGE CHUNKS OF BOTH THE STATIC & ROTATING THRUST BALANCE CAVITY OUTER SEALS.  SLIGHTLY OVER 7 LBS. OF MATERIAL  CENTRIFUGED OUTWARD INTO ROTOR, CREATING APPROX  2100 OZ-IN OF UNBALANCE  & THE RESULTANT HIGH VIBRATION.  RESULTANT DAMAGE TO NR 4 BEARING, & ITS CARBON SEALS ACCOUNTED FOR OIL LOSS.  ROOT CAUSE FOR FIRE IS UNDER PWA INVESTIGATION & WILL TAKE SEVERAL MONTHS.
